Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 7, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Apr 11, 2013, 5:01 PM CDT for Jackson County, Madison County, Marshall County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2013, 5:01 PM CDT (22:01 UTC)
- Expired
- Apr 11, 2013, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, AL, Madison County, AL, Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 33 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
808
WGUS54 KHUN 112201
FFWHUN
ALC071-089-095-120100-
/O.NEW.KHUN.FF.W.0007.130411T2201Z-130412T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
501 PM CDT THU APR 11 2013
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN JACKSON COUNTY IN NORTHEAST ALABAMA...
NORTHEASTERN MARSHALL COUNTY IN NORTHEAST ALABAMA...
EXTREME EASTERN MADISON COUNTY IN NORTH CENTRAL ALABAMA...
* UNTIL 800 PM CDT
* AT 459 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS EASTERN MADISON...WESTERN JACKSON...AND NORTHERN
MARSHALL COUNTIES. UP TO AN INCH OF RAIN HAS FALLEN OVER THIS AREA
IN LESS THAN 30 MINUTES...AND AN ADDITIONAL HALF INCH TO AN INCH
OF RAINFALL IS POSSIBLE THROUGH 7 PM CDT.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NEW HOPE...NEW MARKET...GURLEY...SKYLINE...WOODVILLE...GRANT AND
PAINT ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND AN ALTERNATE ROUTE. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3444 8617 3448 8645 3499 8643 3499 8609
$$
121 follow-up statement
952 WGUS74 KHUN 120053 FFSHUN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 753 PM CDT THU APR 11 2013 ALC089-095-071-120102- /O.EXP.KHUN.FF.W.0007.000000T0000Z-130412T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JACKSON AL-MARSHALL AL-MADISON AL- 753 PM CDT THU APR 11 2013 ...THE FLASH FLOOD WARNING FOR WESTERN JACKSON...NORTHEASTERN MARSHALL AND EXTREME EASTERN MADISON COUNTIES WILL EXPIRE AT 800 PM CDT... FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES. LAT...LON 3444 8617 3448 8645 3499 8643 3499 8609 $$ 07
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 11, 2:51 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 11, 2:51 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 251 PM CDT THU APR 11 2013 .DISCUSSION... HAVE JUST ADDED A ROW COUNTIES TO THE TORNADO WATCH (JACKSON, DEKALB, AND FRANKLIN TN) THAT HAD BEEN ISSUED EARLIER AND THE THREAT IS STILL THERE FOR SEVERE WEATHER LATER THIS AFTERNOON AND EVENING AS THIS SQUALL LINE MOVES EASTWARD. FURTHER WEST, LAUDERDALE, COLBERT, AND FRANKLIN AL HAVE ALL BEEN REMOVED FROM THE WATCH GIVEN THAT THE FRONT AND SQUALL LINE HAS MOVED OFF TO THE EAST OF THAT AREA. ADDITIONAL INFORMATION ON THE ONGOING FORECAST. A STACKED UPPER LEVEL TROUGH CURRENTLY OVER THE MIDWEST IS VERY SLOWLY MOVING OFF TO THE NORTHEAST OVER THE EASTERN PORTIONS OF THE UPPER MIDWEST. MEANWHILE, A HIGHLY SHEARED SHORTWAVE TROUGH IS ROUNDING THE BASE OF THIS UPPER TROUGH MOVING ACROSS E TX/W LA. THE MAIN FORECAST CHALLENGE WILL BE THE LINGERING SEVERE THREAT WITH A SQUALL LINE MOVING ALONG A COLD FRONT ORIENTED NE TO SW ACROSS THE OH, TN, AND MS RIVER VALLEYS. THE SECONDARY SHORTWAVE WILL ACTUALLY ACT TO PUSH THE COLD FRONT FURTHER EAST AND CONTRIBUTE TO A SLIGHT NEGATIVE TILT TO THE UPPER TROUGH. ONGOING CONVECTION ALONG THE FRONT WILL CONTINUE TO MOVE EAST THROUGH 00Z SPREADING SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHEAST. ELEVATED INSTABILITY IS PRESENT, AT LEAST INITIALLY WHICH WOULD LIKELY MEAN MORE ELEVATED STORMS AS THE FRONT MOVES ACROSS THE AREA UNTIL IT REACHES AN INSTABILITY AXIS/THETA-E RIDGE NEAR THE INTERSTATE 65 CORRIDOR. RSA SOUNDINGS OVER THE PAST FEW HOURS HAVE INDICATED THE PRESENCE OF A CAP NEAR THE 700 HPA LEVEL WHICH IS LIKELY THE REASON STORMS HAVE NOT FIRED AHEAD OF THE SQUALL LINE AND THE SQUALL LINE IS NOT AS STRONG OVER OUR AREA AS OF YET. WITH INCREASED HEATING AND THE COLD FRONT/MID-LEVEL SHORTWAVE, THE CAP IS EXPECTED TO BE BROKEN WITH STORMS CONTINUING THROUGH THE EVENING. DID MAKE SOME ADJUSTMENTS TO THE FORECAST FOR THIS EVENING WITH A GRADUAL GRADIENT THROUGH THE NIGHT MAINLY BEFORE MIDNIGHT. TRAILING STRATIFORM BEHIND THE FRONT MAY BRING CONTINUED RAINFALL LONGER THAN CURRENTLY FORECAST AND MAY MAKE SOME ADJUSTMENTS TO THAT PART OF THE FORECAST. BEHIND THE FRONT/SQUALL LINE IS A STARK CONTRAST IN TEMPERATURE COMPARED TO THE TEMPERATURES OVER THE PAST FEW DAYS. DRY AND COOLER AIR WILL MEAN OVERNIGHT LOWS DROPPING INTO THE 40S WHILE DEWPOINTS DROP DOWN QUICKLY. WIND SPEEDS SHOULD INCREASE AHEAD OF AND BEHIND THE FRONT AT LEAST INITIALLY AND HAVE INCREASED BOTH SUSTAINED AND GUSTS TONIGHT. CLOUD COVER SHOULD DECREASE QUICKLY BEHIND THE TRAILING STRATIFORM TONIGHT AND WIND SPEEDS COULD DECREASE SUBSTANTIALLY OVERNIGHT ONCE THE CLOUD COVER CLEARS. THUS, HAVE ADDED PATCHY FOG TO THE FORECAST MAINLY FOR THE 09-15Z. THE UPPER FLOW PATTERN THEN SHIFTS TO ZONAL FLOW AS THE UPPER TROUGH MOVES OFF TO THE NORTH OVER THE SOUTHERN PORTIONS OF EASTERN CANADA THROUGH SATURDAY EVENING. DUE TO THE PREVAILING WESTERLIES SHIFTING TO THE NORTH, A RIDGE ATTEMPTS TO BUILD NORTH ACROSS THE SOUTHEAST OVER THE COMING DAYS. THIS WILL RESULT IN A GRADUAL SHIFT OF THE SFC HIGH PRESSURE SYSTEM FURTHER EAST. SO, A COOL FRIDAY WITH DAYTIME HIGHS IN THE 60S AND SOMEWHAT WARMER TEMPS ON SATURDAY ARE EXPECTED AS THE CENTER OF THE HIGH PRESSURE SYSTEM MOVES JUST TO THE NORTH. ON SUNDAY, TEMPERATURES ARE EXPECTED TO RISE INTO THE MID TO UPPER 70S BY AFTERNOON AS THE UPPER FLOW PATTERN SHIFTS TO A BROAD RIDGE OVER THE SOUTHEAST. AN EMBEDDED SOUTHWESTERLY FLOW MID-LEVEL SHORTWAVE TROUGH WILL PUSH A WEAK WARM FRONT NORTHWARD FROM THE NORTH GULF COAST. THIS WILL BRING THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS ON SUNDAY EVENING INTO MONDAY MORNING. ONCE THIS WARM FRONT/SHORTWAVE MOVES ACROSS THE AREA, EXPECTING MUCH OF THE SOUTHEAST TO BE A LITTLE MORE HUMID AND WARM THROUGHOUT THE REST OF THE EXTENDED. ISOLATED AFTERNOON THUNDERSTORMS THEN LOOK POSSIBLE ON TUESDAY AND WEDNESDAY WITH STEEP LAPSE RATES AND STRONG DAYTIME HEATING CONTRIBUTING TO MODERATE INSTABILITY AND WEAK TO MODERATE WIND SHEAR. THUS, HAVE RETAINED SCHC POPS FOR THOSE PARTICULAR DAYS. THEN, THE MODEL SOLUTIONS DIVERGE SOMEWHAT AS A BROAD CYCLONE TRAVERSES THE WEST COAST INTO THE PLAINS ON WEDNESDAY, AND INTO THE SOUTHEAST ON THURSDAY. THIS COULD MEAN ANOTHER SFC COLD FRONT AND SHOWERS AND THUNDERSTORMS. SL.77 && .AVIATION... /ISSUED 1238 PM CDT THU APR 11 2013/ FOR 18Z TAFS... A LINE OF STORMS WAS MOVING ACROSS W ALABAMA/E MISSISSIPPI BORDER. SOME INDICATIONS OF ISOL/SCT CONVECTION PRECEDING THE LINE WAS EVIDENT ACROSS WESTERN ALABAMA. PRESENT FORECAST CONTINUES MOVING THE LINE EASTWARD ACROSS THE TERMINALS THIS AFTERNOON. VARIABLE GUSTY WINDS AND REDUCED CIGS/VIS ARE EXPECTED IN THE HEAVIER SHOWERS/ STORMS. THE COLD FRONT SHOULD BE EAST OF KMSL AROUND 11/2100Z...AND KHSV AROUND 12/0000Z. POST FRONTAL SHOWERS SHOULD CONTINUE INTO THE EVENING...BEFORE THE ACTIVITY ENDS LATE EVENING. VFR CONDITIONS ARE EXPECTED AFTERWARD WITH GRADUAL CLEARING BY DAYBREAK FRI. RSB && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 46 68 42 70 / 60 0 0 0 SHOALS 44 67 42 71 / 30 0 0 0 VINEMONT 46 65 42 67 / 60 0 0 0 FAYETTEVILLE 44 65 41 66 / 70 0 0 0 ALBERTVILLE 47 66 42 68 / 80 0 0 0 FORT PAYNE 48 66 41 68 / 100 0 0 0 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 11, 1:10 PM CDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 110 PM CDT THU APR 11 2013 ALZ001>010-016-TNZ076-096-097-120200- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 110 PM CDT THU APR 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... ALONG AND AHEAD OF A SHARP COLD FRONT...A LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL BECOME BETTER ORGANIZED THROUGH THE DAY TODAY AS IT TRACKS ACROSS THE TENNESSEE VALLEY. THE PRIMARY THREAT WILL BE DAMAGING WINDS UP TO 60 MPH. HOWEVER...A FEW STORMS COULD PRODUCE HAIL UP TO 1 INCH. THERE IS A LOW POTENTIAL FOR SHORT-LIVED TORNADOES...MAINLY THIS AFTERNOON. IN ADDITION... PERSISTENT HEAVIER RAINFALL COULD RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY IN LOW-LYING AND URBAN AREAS. ONE TO TWO INCHES OF TOTAL RAINFALL THROUGH THE LATE EVENING IS EXPECTED. REGARDING THE SEVERE POTENTIAL...TIMING OF THE HIGHEST IMPACTS IS EXPECTED DURING THE EARLY AFTERNOON WEST OF I-65...AND INTO EARLY THIS EVENING ALONG AND EAST OF I-65. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS THE CHANCE FOR SHOWERS AND THUNDERSTORMS SUNDAY NIGHT INTO MONDAY AS AN UPPER LEVEL SYSTEM TRACKS ALONG THE GULF COAST. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS ONGOING.
In the hours before
Special weather statement, Apr 11, 4:25 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
425 PM CDT THU APR 11 2013
TNZ076-096-097-112215-
MOORE TN-LINCOLN TN-FRANKLIN TN-
425 PM CDT THU APR 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR MOORE...EASTERN LINCOLN AND
FRANKLIN COUNTIES UNTIL 515 PM CDT...
AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LYNCHBURG
TO THE STATE LINE NEAR HAZEL GREEN...AND MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...WINCHESTER...LYNCHBURG...DECHERD...ESTILL SPRINGS...
COWAN AND HUNTLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.
&&
LAT...LON 3538 8626 3538 8625 3537 8627 3534 8624
3535 8622 3533 8620 3536 8616 3534 8603
3531 8600 3529 8592 3526 8589 3499 8604
3499 8665 3536 8655 3536 8649 3533 8646
3532 8642 3535 8641 3540 8626
TIME...MOT...LOC 2120Z 270DEG 26KT 3533 8642 3500 8655
BCCLocal storm report, Apr 11, 4:32 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
432 PM CDT THU APR 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL FAYETTEVILLE 35.15N 86.56W
04/11/2013 E0.25 INCH LINCOLN TN EMERGENCY MNGR
PEA SIZE HAIL WAS REPORTED
&&
KWEBERLocal storm report, Apr 11, 4:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
439 PM CDT THU APR 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL UNION GROVE 34.40N 86.45W
04/11/2013 E0.25 INCH MARSHALL AL EMERGENCY MNGR
PEA SIZE HAIL WAS REPORTED.
&&
KWEBERLocal storm report, Apr 11, 4:41 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
441 PM CDT THU APR 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 6 ENE DECATUR 34.64N 86.89W
04/11/2013 E0.25 INCH LIMESTONE AL EMERGENCY MNGR
PEA SIZE HAIL
&&
KWEBERLocal storm report, Apr 11, 4:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
454 PM CDT THU APR 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG MADISON 34.70N 86.75W
04/11/2013 MADISON AL EMERGENCY MNGR
A BUILDING AT MARSHALL SPACE FLIGHT CENTER REPORTED WIND
DAMAGE.
&&
KWEBERLocal storm report, Apr 11, 4:57 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
457 PM CDT THU APR 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND DMG 5 SSE HUNTSVILLE 34.66N 86.57W
04/11/2013 MADISON AL EMERGENCY MNGR
DOWNED POWER POLES AT WHITSBURG AND LILY FLAG ROAD.
&&
KWEBERThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 12:14 PM CDT | Special Weather Statement | HUN | Lauderdale | 16 min |
| Apr 11, 3:08 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Morgan | 37 min |
| Apr 11, 3:16 PM CDT | Special Weather Statement | HUN | Cullman | 44 min |
| Apr 11, 3:19 PM CDT | Tornado Warning | HUN | Lawrence, Morgan | 26 min |
| Apr 11, 3:30 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 30 min |
| Apr 11, 3:39 PM CDT | Tornado Warning | HUN | Lawrence, Limestone, Morgan | 36 min |
| Apr 11, 3:51 PM CDT | Flash Flood Warning | HUN | Limestone | 3 hr |
| Apr 11, 4:00 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Marshall | 45 min |
| Apr 11, 4:07 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall, Morgan | 23 min |
| Apr 11, 4:11 PM CDT | Tornado Warning | HUN | Limestone, Madison | 34 min |
| Apr 11, 4:24 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 51 min |
| Apr 11, 4:52 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Marshall | 38 min |
| Apr 11, 5:04 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 41 min |
| Apr 11, 5:36 PM CDT | Special Weather Statement | HUN | DeKalb | 39 min |
| Apr 11, 6:16 PM CDT | Special Weather Statement | HUN | DeKalb | 29 min |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.